Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Aug 3, 2004, 9:10 AM EDT for Carteret County, Craven County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 9:10 AM EDT (13:10 UTC)
- Expired
- Aug 3, 2004, 12:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Carteret County, NC, Craven County, NC
The radar
The Morehead City radar (KMHX), 32 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.2 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 031312 FFWMHX NCC031-049-031615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 910 AM EDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... CRAVEN COUNTY IN EASTERN NORTH CAROLINA CARTERET COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1215 PM EDT * AT 908 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF THUNDERSTORMS PRODUCING HEAVY RAIN FROM 6 MILES NORTHWEST OF ATLANTIC TO BEAUFORT...OR ALONG A LINE EXTENDING FROM CEDAR ISLAND TO BEAUFORT...MOVING WEST AT 10 MPH. * THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR... BEAUFORT BY 915 AM EDT... OPEN GROUNDS FARM BY 920 AM EDT... NORTH RIVER BY 930 AM EDT... SOUTH RIVER BY 1000 AM EDT... NORTH HARLOWE BY 1010 AM EDT... NEWPORT BY 1015 AM EDT... ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3499 7625 3468 7652 3475 7691 3498 7684 $$ 20
1 follow-up statement
000 WGUS72 KMHX 031501 FFSMHX NCC031-049-031615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1100 AM EDT TUE AUG 3 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 PM EDT FOR EASTERN CARTERET AND SOUTHEAST CRAVEN COUNTIES... AT 1047 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A BAND OF HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING LOCATED ACROSS MUCH OF DOWNEAST CARTERET COUNTY...AND ALONG A LINE EXTENDING FROM NORTH HARLOWE TO JUST EAST OF NEWPORT...MOVING WEST AT 10 MPH. FLASH FLOODING WILL BE POSSIBLE NEAR... CEDAR ISLAND AROUND 1115 AM EDT... SEA LEVEL AROUND 1115 AM EDT... BETTIE AROUND 1120 AM EDT... NORTH HARLOWE AROUND 1125 AM EDT... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3499 7625 3468 7652 3475 7691 3498 7684 $$ 17
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:50 AM EDT, 7 hours 20 minutes earlier.
Area forecast discussion, Aug 3, 1:50 AM EDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 150 AM EDT TUE AUG 3 2004 .SHORT TERM (TODAY THROUGH WEDNESDAY)...ALL EYES ON ALEX. TRACK TAKES IT ABOUT 30-40 MILES OFFSHORE OF CAPE LOOKOUT AND CAPE HATTERAS WHICH PUTS US IN LEAST WINDY PART OF THE STORM. WILL CONTINUE FFA TODAY WITH BANDS OF SHOWERS AND ISOLD TSTMS PRODUCING ISOLD RAINFALL AMOUNTS UP TO 5 INCHES WITH 2-4 THE NORM. PWS FROM FCST SOUNDING ARE FROM 2 TO 2.5 INCHES AND WILL CONTINUE MENTION OF HEAVY RAINFALL IN ZFP. EXPECT HIGHEST WINDS TO OCCUR FROM EASTERN CARTERET COUNTY NORTHEAST TO THE OUTER BANKS S OF OREGON INLET. BY LATE THIS AFTN ALEX SHOULD LIFT NE AND PICK UP FORWARD SPEED GRADUALLY AND EXPECT RAIN CHANCES TO DECREASE TO CHANCE POPS DURING THE AFTN. EXPECT DECREASING CLOUDINESS TONIGHT WITH A SLIGHT CHC OF SHOWERS IN THE EVENING. WED SHOULD BE A HOT ONE AS FCST SOUNDINGS ARE INDICATING MID 90S INLAND AND UPPER 80S OUTER BANKS WITH DEW POINTS IN THE MID 70S WHICH WILL PRODUCE HEAT INDICES AROUND 105 SO A HEAT ADVISORY WILL LIKELY BE NEEDED FOR INLAND SECTIONS. .LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...CHC POPS WED NIGHT AND THU AS FRONT AND S/W APPROACHES. JUST A SLIGHT CHC OF SHOWERS FRI AND DRY SAT THROUGH MONDAY WITH HIGH PRES BUILDING INTO REGION WITH COOLER THAN NORMAL TEMPS SAT-MON WITH A DECENT H5 TROUGH OVER THE REGION FOR THIS TIME OF YEAR. IN ADDITION TO THE COOLER TEMPS THIS SHOULD SHUNT ANY TROPICAL SYSTEMS THAT MAY DEVELOP IN THE TROPICS AWAY FROM OUR REGION. .AVIATION...MOSTLY MVFR TO OCCASIONAL IFR CONDITIONS THROUGHOUT THE MORNING IN SCATTERED TO NUMEROUS HEAVY SHOWERS AND A FEW EMBEDDED THUNDERSTORMS. CONDITIONS WILL GRADUALLY IMPROVE DURING THE LATE EVENING AND OVERNIGHT HOURS. .MARINE...AS USUAL...WILL AWAIT NHC CONFERENCE CALL AND TCM PRODUCT FOR WIND FORECAST. SUSPECT THAT CHANGES FROM CURRENT WIND GRIDS WILL BE MINIMAL WITH SIMILAR HEADLINES REMAINING IN PLACE. HAVE INCORPORATED LATEST REGIONAL WAVEWATCH GUIDANCE FOR WAVEHEIGHT FCST...BUT WILL ADJUST BASED ON NEW WINDS. THE WAVEWATCH SHOWS A FAIRLY FAST IMPROVING TREND BEGINNING OVER THE SRN WATERS LATE THIS AFTERNOON AND BY MIDDAY WEDS OVER ALL WATERS. STILL ANTICIPATING FRONTAL PASSAGE THURS NIGHT/FRI WITH WINDS POSSIBLY APPROACHING SCA CRITERIA IN CAA SURGE...ESP FRIDAY. AT THIS POINT...WILL CAP WINDS AT 20 KT...BUT WILL WATCH MODEL TRENDS OVER THE NEXT COUPLE OF DAYS. OBVIOUSLY...HIGH RIP THREAT CONTINUES WITH T.S. ALEX INDUCED SWELLS CONTINUING. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...TS WARNING NCZ098-093-095-080-081-047-103-104- .MARINE...HURRICANE WARNING CAPE LOOKOUT N TO OREGON INLET INCLUDING THE PAMLICO SOUND (AMZ156,AMZ154,AMZ152,AMZ135)... ...TS WARNING CAPE LOOKOUT SOUTH AND OREGON INLET NORTH TO CURRITUCK INCLUDING THE ALBERMARLE SOUND (AMZ158,AMZ150,AMZ130)... .PUBLIC...HIGH RIP CURRENT THREAT ENTIRE COAST. && WS/CTC
Hazardous weather outlook, Aug 3, 3:53 AM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 353 AM EDT TUE AUG 3 2004 NCZ029-044>047-079>081-090>095-098-103-104-040752- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 353 AM EDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY HURRICANE ALEX WILL MOVE NORTHEAST JUST OFFSHORE OF THE NORTH CAROLINA COAST TODAY. IT IS EXPECTED TO MOVE AWAY FROM THE SOUTHERN OUTER BANKS THIS AFTERNOON. A FLOOD WATCH IS IN EFFECT UNTIL 11 AM TODAY. LOCALLY HEAVY DOWNPOURS WILL OCCUR THIS MORNING. A HIGH THREAT OF RIP CURRENTS CONTINUES ALONG THE ENTIRE COAST. A HURRICANE WARNING IS IN EFFECT FROM CAPE LOOKOUT TO OREGON INLET...INCLUDING THE PAMLICO SOUND. A TROPICAL STORM WARNING IS IN EFFECT FROM SURF CITY TO CAPE LOOKOUT...AND NORTH OF OREGON INLET INCLUDING THE ALBEMARLE SOUND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HURRICANE ALEX IS EXPECTED TO CONTINUE TO MOVE AWAY FROM THE REGION ON WEDNESDAY WITH IMPROVING CONDITIONS. TEMPERATURES WILL REACH THE MIDDLE 90S ON WEDNESDAY AND A MINIMAL HEAT ADVISORY MAY BE NEEDED. A COLD FRONT WILL APPROACH THE REGION WEDNESDAY NIGHT AND MOVE THROUGH THE REGION THURSDAY AS LOW PRESSURE MOVES BY TO OUR NORTH TRIGGERING SOME SCATTERED THUNDERSTORMS. AT THIS TIME THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. WS
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.